Friday, August 01, 2014
Wednesday, February 10, 2010 anonymous, Community Member, asks

Q: Possible causes of erectile dysfunction in a healthy 29 year old?

Hi, I am 29 year old suffering from erectile dysfunction in the form of weak erections. I can consistently get erections but they are not very hard and I am at the point where I can't have sex with a condom on (kills what erection I can develop).  The first time this happened was about six months ago, since then the problem has gradually gotten worse to the point that now my erections are always weak, including during masturbation and morning erections.  

 

Other than this, I am very healthy:  I work out around 4 time a week, I'm trim, I'm a long-time vegetarian and already eat many of the foods considered good for sexual health (fruits, vegetables, grains, fish oils, vitamin c, etc). The only negative health factor I can think of is that I have been a moderate smoker for ten years, although I quit recently when the problem became impossible to ignore. 

 

I recently went to a doctor and he prescribed levitra. This worked fine but the problem returns as soon as I stop taking the drug.  He also checked my hormones etc and said that all my labs are normal, meaning no thyroid or other hormone problems, no diabetes, very low cholesterol, etc. 

 

So obviously my question is what else could be causing my ED?  Could there be some type of bad carcinogenic substance in my surroundings, or is that just paranoid?  I think this problem is physical, not psychological but how can I be sure (do the morning erections prove that)?  

 

Will I need drugs to treat this forever, and will my condition continue to worsen? I am very worried and think I am now developing depression and psychological problems that may accacerbate my problem. 

 

Thanks. 

Answer This
Answers (1)
Jerry Kennard, Health Pro
3/17/10 10:52am

Thanks for your question. Unfortunately your level of worry may well be feeding the problem. I guess there are two immediate things that come to mind. The first is that we shouldn't rule out the possibility that your emotional state is having an influence. It's not uncommon for ED problems to be physical in nature but it's probably more common to expect some relationship between the physical and the psychological. You might find this article by Dr. Justin Harmon entitled How to Know When Stress, Anxiety or Insecurity are to Blame useful.

 

The second thought is more directly related to the medication you were prescribed. Sometimes it takes a few changes of medication or tweaking with the dosage before a therapeutic effect can be achieved. It may simply be worth returning to your doctor to report that the tablets no longer have the desired effect.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By anonymous, Community Member— Last Modified: 05/13/13, First Published: 02/10/10